Alert archive / Iowa / Flash Flood Watches in 2014
Flash Flood Watch 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Jun 3, 2014, 10:17 AM CDT for 8 counties in Iowa; Dakota County, Dixon County, Nebraska; Clay County, Union County, Yankton County, South Dakota. It took effect at Jun 3, 2014, 4:00 PM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2014, 10:17 AM CDT (15:17 UTC)
- In effect from
- Jun 3, 2014, 4:00 PM CDT
- Expired
- Jun 3, 2014, 9:21 PM CDT
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
077 WGUS63 KFSD 031517 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 1017 AM CDT TUE JUN 3 2014 IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-032330- /O.NEW.KFSD.FF.A.0003.140603T2100Z-140604T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA- DIXON-DAKOTA-YANKTON-UNION- INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...SHELDON... HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE... SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 1017 AM CDT TUE JUN 3 2014 ...FLASH FLOOD WATCH IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY... IDA...OBRIEN...PLYMOUTH...SIOUX AND WOODBURY. IN NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTHEAST SOUTH DAKOTA... CLAY...UNION AND YANKTON. * FROM 4 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT * SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION LATE THIS AFTERNOON INTO TONIGHT. A WIDESPREAD ONE TO TWO INCHES OF RAINFALL CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS. GIVEN THE HEAVY RAINFALL ACROSS THE REGION THIS WEEKEND...THERE IS THE POTENTIAL FOR ADDITIONAL FLASH FLOODING THIS EVENING INTO TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
165 WGUS63 KFSD 032200 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 500 PM CDT TUE JUN 3 2014 IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-040600- /O.CON.KFSD.FF.A.0003.000000T0000Z-140604T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA- DIXON-DAKOTA-YANKTON-UNION- INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...SHELDON... HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE... SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 500 PM CDT TUE JUN 3 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM CDT WEDNESDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY...IDA...OBRIEN... PLYMOUTH...SIOUX AND WOODBURY. IN NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTHEAST SOUTH DAKOTA...CLAY...UNION AND YANKTON. * UNTIL 4 AM CDT WEDNESDAY * IT APPEARS THE MAIN LINE OF THUNDERSTORMS...WITH TORRENTIAL RAINFALL MAY SETUP JUST TO THE SOUTH OF THIS AREA. IF THE HEAVY RAINFALL REMAINS CONFINED TO AREAS FURTHER SOUTH...THEN THE FLASH FLOOD WATCH WILL LIKELY BE CANCELLED EARLY. HOWEVER THE MAIN PORTION OF THE UPPER AIR DISTURBANCE STILL HAS NOT MOVED THROUGH YET...THEREFORE MORE SHOWERS AND THUNDERSTORMS COULD REDEVELOP IN THE WATCH AREA THIS EVENING. THEREFORE THE WATCH WILL REMAIN VALID FOR A WHILE LONGER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
110 WGUS63 KFSD 040221 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 921 PM CDT TUE JUN 3 2014 IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-040330- /O.CAN.KFSD.FF.A.0003.000000T0000Z-140604T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA- DIXON-DAKOTA-YANKTON-UNION- INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...SHELDON... HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE... SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 921 PM CDT TUE JUN 3 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. LIGHT TO MODERATE RAINFALL WILL CONTINUE ACROSS THE AREA THROUGH THE EARLY NIGHT TIME HOURS...BUT VERY HEAVY RAINFALL WILL REMAIN TO THE SOUTH. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 3, 6:37 AM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 3, 6:37 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 637 AM CDT TUE JUN 3 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 357 AM CDT TUE JUN 3 2014 RAIN AND THUNDERSTORMS WILL INCREASE OVER THE AREA FROM THE SOUTHWEST TODAY AND PEAK EARLY TONIGHT...EXCEPT THIS AFTERNOON IN THE SOUTHWEST CORNER. MODEL WIND FIELDS AND UPPER LIFT SEEM WELL SET TO PRODUCE HEAVY RAIN OVER MUCH OF THE AREA. THE QUESTION IS THE POSSIBLE INHIBITION OF MOISTURE TRANSPORT INTO THE AREA GIVEN SIGNIFICANT CONVECTION A CERTAINTY JUST TO THE SOUTH. AT PRESENT THIS A[[EARS TO HAVE THE POTENTIAL TO AFFECT RAINFALL AMOUNTS... THOUGH POPS WILL BE CATEGORICAL. THE GFS AND EC APPEAR TO DAMPEN RAINFALL AMOUNTS QUITE A BIT NORTH INTO OUR FORECAST AREA WHILE THE NAM APPEARS TO GIVE THE DECENT UPPER MORE TO WORK WITH. WAS LEANING TO OUR EARLIER FORECAST OF BRINGING HEAVY RAIN WELL NORTH INTO OUR AREA THOUGH AFTER SEEING THE NEW EC VOICE THE GFS IDEA...I WILL TEMPER THAT SOME....TO THE POINT OF RAINFALL MAXIMUM ON THE QPF GRIDS OF 2 INCHES EARLY TONIGHT FSD AREA CUT TO A BIT LESS THAN AN INCH...AND GOING BACK TO A MORE EVEN NORTH TO SOUTH RAINFALL AMOUNT INCREASE. CONVECTION SHOULD TAPER OFF LATE TONIGHT BUT WILL LINGER EAST TO THE END OF THE NIGHT. ANY SEVERE STORM THREAT THIS AFTERNOON AND EVENING SHOULD BE LIMITED TO THE AREA CLOSE TO THE MISSOURI RIVER AS SHOWN BY THE SPC DAY ONE OUTLOOK. EVEN ELEVATED CONVECTION SEEMS UNLIKELY TO BE SEVERE MUCH FURTHER NORTH GIVEN THE QUICK DAMPENING OF INSTABILITY TO THE NORTH...EVEN IF LARGE SCALE LIFT IS GOOD. TEMPERATURES ARE STILL LIKELY TO REACH 80 AHEAD OF THE RAINFALL IN NORTHWEST IOWA TODAY WITH 70S HIGHS ELSEWHERE. LOWS 55 TO 60 LOOK GOOD FOR TONIGHT. WINDS WILL PICK UP MODESTLY FROM THE SOUTHEAST TODAY AND SWING BACK TO NORTHEAST BY LATE TONIGHT. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 357 AM CDT TUE JUN 3 2014 THE SHOWER AND THUNDERSTORM THREAT WILL LINGER IN THE EASTERN CWA ON WEDNESDAY MORNING WITH SOME WANING UPPER LEVEL SUPPORT AND STILL A LITTLE BIT OF THE LOW LEVEL JET FOCUSED THERE. MODELS NOT IN VERY GOOD AGREEMENT WITH CLOUD COVER THAT DAY BUT WITH STRONG SUBSIDENCE BEHIND THIS WAVE AND ONLY SOME WEAK UPPER LEVEL SUPPORT IN THE FAR NORTHERN CWA SUSPECT CLOUDS WILL DISSIPATE. REGARDLESS THE AIR MASS WILL BE COOLER SO AIMING FOR LOW TO MID 70S WITHOUT TOO MUCH WIND...ALTHOUGH IT COULD BE A BIT STRONG IN THE MORNING OVER THE EASTERN CWA BEHIND WHAT SHOULD BE A FAIRLY LARGE MCS. WEDNESDAY NIGHT INTO THURSDAY WILL SEE ANOTHER WAVE TRACK THROUGH THE AREA BUT INSTABILITY NOT THAT IMPRESSIVE AND THE BETTER INSTABILITY A BIT BETTER TO THE NORTH AND WEST. SO WILL HAVE POPS IN MAINLY THE WESTERN AND NORTHERN CWA. STILL AT OR BELOW NORMAL FOR TEMPERATURES WITH LOWS IN THE 50S AND HIGHS FROM THE MID 70S TO AROUND 80. IN THE OUTER PERIODS...FRIDAY THROUGH MONDAY...OVERALL PATTERN STILL HINTS AT BELOW NORMAL TEMPERATURES THROUGH MUCH OF THE PERIOD. THE WILL BE A DECENT CHANCE FOR SHOWERS AND THUNDERSTORMS THE FIRST HALF OF THE PERIOD WHILE THE SECOND HALF WILL SEE A DECREASING THREAT. STRONG WESTERLY FLOW REMAINS IN PLACE THROUGH MUCH OF THE PERIOD WITH A SLIGHTLY STRONGER TROUGH MOVING THROUGH OVER THE WEEKEND WHICH BRINGS WEAK RIDGING IN ITS WAKE WHICH SHOULD LEAD TOWARDS A DECREASED CHANCE FOR PRECIPITATION SUNDAY INTO MONDAY. SATURDAY LIKELY TO BE THE COOLEST DAY IN THIS TIME FRAME AS THIS TROUGH SWINGS THROUGH AND CLOUDS AND PRECIPITATION ARE MOST LIKELY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 637 AM CDT TUE JUN 3 2014 PATCHY VISIBILITIES 1-3SM IN SHALLOW FOG THROUGH 14Z. OTHERWISE VFR THROUGH 16Z. AREAS OF CEILINGS 1-3K FEET AND VISIBILITIES 3-5SM IN INCREASING SHRA/TSRA AFTER 16Z. AFTER 04/00Z CEILINGS 1-3K FEET MAY BECOME GENERAL AS SHRA/TSRA DECREASE SLOWLY...WITH AREAS OF 3-5SM -SHRA/BR CONTINUING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...08 AVIATION...
Hazardous weather outlook, Jun 3, 8:48 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 848 AM CDT TUE JUN 3 2014 IAZ020>022-031-032-NEZ013-014-SDZ050-063-068>071-041015- PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY- CHARLES MIX-BON HOMME-YANKTON-CLAY-UNION- 848 AM CDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING NEAR THE MISSOURI RIVER CORRIDOR...BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...THIS AFTERNOON MUCH STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP IN IN SOUTH CENTRAL SOUTH DAKOTA INTO CENTRAL NEBRASKA. THESE STORMS ARE EXPECTED TO FUNNEL DOWN THE MISSOURI RIVER VALLEY INTO NORTHWEST IOWA THROUGH THE MID AND LATE AFTERNOON HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS TO 65 MPH AND ISOLATED TORNADOES. BE PREPARED FOR RAPIDLY CHANGING WEATHER THIS AFTERNOON. VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME OF THESE STORMS. THE STRONGEST THUNDERSTORMS SHOULD END BY MIDNIGHT BUT SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WHILE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND FRIDAY THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER 1 PM CDT TODAY. IAZ001>003-012>014-MNZ081-089-090-098-SDZ057>062-064>067-041015- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-COTTONWOOD-NOBLES- JACKSON-ROCK-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS- HUTCHINSON-TURNER-LINCOLN- 848 AM CDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF THE JAMES RIVER VALLEY THROUGH THE MORNING. A FEW OF THESE THUNDERSTORMS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. IN THE EARLY AFTERNOON HOURS... STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA AND WILL ROLL EASTWARD THROUGH THE EVENING. A FEW OF THESE THUNDERSTORMS COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WHILE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND FRIDAY THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM TODAY. MNZ071-072-080-097-SDZ038>040-052>056-041015- LINCOLN-LYON-MURRAY-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-JERAULD- SANBORN-MINER-LAKE-MOODY- 848 AM CDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON AND CONTINUE INTO THE EVENING...ENDING FROM WEST TO EAST. AT THIS TIME SEVERE WEATHER IS EXPECTED TO MAINLY BE SOUTH OF INTERSTATE 90 BUT A FEW OF THE STORMS THAT DEVELOP NEAR HIGHWAY 14 COULD PRODUCE LOCALLY HEAVY RAIN WITH A HALF AN INCH TO AN INCH OF RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WHILE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND FRIDAY THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:32 PM CDT | River Flood Warning | FSD | Minnehaha | 24 hr |
Nearby
Flash Flood Watches in Iowa, 2014Flash Flood Watches in South Dakota, 2014Flash Flood Watches in Nebraska, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.